Medicines Healthcare Products Regulatory Agency
Advice for healthcare professionals:
- monitoring blood clozapine levels for toxicity is now advised in certain clinical situations such as when:
- a patient stops smoking or switches to an e-cigarette
- concomitant medicines may interact to increase blood clozapine levels
- a patient has pneumonia or other serious infection
- poor (reduced) clozapine metabolism is suspected
- toxicity is suspected
if blood clozapine level monitoring is carried out, this should be in addition to the required blood tests to manage the risk of agranulocytosis
for other antipsychotics, where assays and suggested reference values are available (see list below), blood level monitoring for toxicity may be helpful in certain circumstances, for example in the event of symptoms suggestive of toxicity or when concomitant medicines may interact to increase antipsychotic drug levels
- refer to the full Summaries of Product Characteristics for other important warnings, interactions, and recommendations for clozapine and other individual antipsychotics
Reviews of monitoring advice for toxicity
Clozapine and other antipsychotic medicines are used for indications related to psychosis, including schizophrenic disorders and some forms of bipolar disorder.
It is recognised that blood level monitoring of these medicines can be beneficial in the care and management of patients, particularly those with treatment-resistant conditions.1 For example, monitoring of blood clozapine levels may be useful when a patient starts (or restarts) smoking as this may lead to a decrease in blood clozapine levels and dose adjustment may be necessary. However, the advice below focuses on drug blood level monitoring for toxicity of clozapine and other antipsychotics.
The MHRA has received 2 separate reports from Coroners raising concerns regarding the need for monitoring of clozapine blood levels in one report and monitoring antipsychotic blood levels during long-term high-dose antipsychotic use in the other. In the first report, the individuals death was determined to have been caused by clozapine toxicity, pneumonia, and treatment-resistant schizophrenia. In the second report, the death of a patient on long-term high-dose antipsychotic treatment was determined to have been caused by coronary artery atherosclerosis and amisulpride toxicity. In both Coroners reports, the MHRA was asked to take action to prevent further deaths.
Expert Advisory Groups of the Commission on Human Medicines considered safety data for clozapine and other antipsychotic drugs and advised that blood concentrations of clozapine should be monitored for toxicity in certain clinical situations. The Groups also advised that, where assays and suggested reference values are available, blood level monitoring of other antipsychotic drugs may be helpful in certain circumstances. See Advice for healthcare professionals above for further details.
At the time of publication, assays and suggested reference values for therapeutic blood concentrations are known to be available for amisulpride, aripiprazole, olanzapine, quetiapine, risperidone and sulpiride, although availability of testing may vary locally.
Report suspected adverse drug reactions on a Yellow Card
Please continue to report suspected adverse drug reactions (ADRs) on a Yellow Card. Reporting suspected ADRs, even those known to occur in association with the medicine, adds to knowledge about the frequency and severity of these reactions and can be used to identify patients who are most at risk. Your report helps the safer use of medicines.
Healthcare professionals, patients, and caregivers can report suspected ADRs via the Yellow Card website or via the Yellow Card app. Download the app today via iTunes Yellow Card for iOS devices or via PlayStore Yellow Card for Android devices. You can also view recent alerts from the MHRA and read Drug Safety Updates through the App newsfeed.
Article citation: Drug Safety Update volume 14, issue 1: August 2020: 2.
Maudsley Prescribing Guidelines. 13th edition. May 2018?